Appetite/Taste Changes and Chemotherapy
Treatment for cancer, as well as the cancer itself, can affect your sense of taste or smell. You may find that many foods seem to have less taste. Other foods, especially meat or other high-protein foods, may taste bitter or metallic. Problems with your teeth and gums can also affect the way foods taste. For most people, changes in taste and smell resolve when treatment is finished.
Whether you have appetite or taste changes from chemotherapy depends on the type of chemotherapy you have and the amount given. Knowing that these changes can happen and understanding how to manage them can help lessen them to provide you with the best possible experience while receiving chemotherapy.
What can I do if I have changes in my appetite or taste?
Consider the following ways to help lessen your changes in appetite and taste from chemotherapy:
Visit your dentist to be sure you do not have any dental problems that may affect the taste or smell of food.
If red meat tastes or smells strange to you, try poultry, eggs, dairy products, or mild-tasting fish instead.
Marinate meat, poultry, or fish in sweet fruit juices, sweet wine, Italian dressing, or sweet-and-sour sauce.
Use small amounts of flavorful seasonings, such as basil, oregano, or rosemary.
Try tart foods, such as oranges or grapefruit, unless you have mouth sores.
Avoid cooking smells.
Serve foods cold or at room temperature.
Use bacon, ham, or onion to add flavor to vegetables.
Use plastic utensils if you experience a metallic taste.
Eat foods you like any time of the day.
Keep high-calorie, high-protein foods available and snack on them throughout the day.
Eat small meals 5 to 6 times a day, rather than 3 large meals a day.
If you have constipation, uncontrolled pain, or nausea, let your healthcare provider know so the problems can be treated.
Remember, each person's medical history and diagnosis is different. So, each person reacts to treatment differently. Side effects may be severe, mild, or absent. Discuss with your cancer care team what the possible side effects of treatment are before you begin treatment.
June 20, 2018
Brown, Kim, APRN,LoCicero, Richard, MD